Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Anchorage, AK

April 28, 2009

NWS Anchorage, AK issued this red flag warning at Apr 28, 2009, 11:53 AM AKDT. It took effect at Apr 29, 2009, 3:00 PM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 11:53 AM AKDT (19:53 UTC)
In effect from
Apr 29, 2009, 3:00 PM AKDT
Expired
Apr 29, 2009, 9:00 PM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WWAK61 PAFC 290053
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
453 PM ADT TUE APR 28 2009

AKZ111-300100-
/X.NEW.PAFC.FW.W.0001.090429T2300Z-090430T0500Z/
MATANUSKA VALLEY-
453 PM ADT TUE APR 28 2009

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM AKDT WEDNESDAY FOR
STRONG WINDS IN THE MATANUSKA AND KNIK VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM TO 9 PM AKDT WEDNESDAY. 

A RIDGE OF HIGH PRESSURE CONTINUES TO SIT OVER SOUTHCENTRAL
ALASKA...ALLOWING CLEAR SKIES AND TEMPERATURES TO SLOWLY CLIMB. WINDS
ARE EXPECTED TO INCREASE WITH FREQUENT GUSTS EXCEEDING 25 MPH LATE
IN THE AFTERNOON AND INTO THE EVENING WITH RELATIVE HUMIDITY
FALLING BELOW 30 PERCENT ALONG THE KNIK RIVER AND FROM AREAS NEAR
AND EAST OF PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
768 
WWAK61 PAFC 291553
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
753 AM AKDT WED APR 29 2009

AKZ111-300500-
/X.CON.PAFC.FW.W.0001.090429T2300Z-090430T0500Z/
MATANUSKA VALLEY-
753 AM AKDT WED APR 29 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM AKDT THIS EVENING FOR STRONG WINDS IN THE MATANUSKA VALLEY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM AKDT THIS EVENING. 

AN UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO SIT OVER
SOUTHCENTRAL ALASKA...ALLOWING FOR CLEAR SKIES AND WARMING 
TEMPERATURES. A SURFACE RIDGE WILL BUILD ALONG THE NORTH GULF
COAST THIS AFTERNOON AND EVENING RESULTING IN AN INCREASED
PRESSURE GRADIENT FROM PRINCE WILLIAM SOUND TO THE MATANUSKA
VALLEY. THIS WILL CAUSE SOUTHEAST WINDS TO GUST TO AROUND 25 MPH
LATE THIS AFTERNOON AND INTO THE EVENING HOURS WHILE THE RELATIVE
HUMIDITY FALLS BELOW 30 PERCENT...MAINLY ALONG THE KNIK RIVER
VALLEY AND AROUND PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
874 
WWAK61 PAFC 300503
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
903 PM AKDT WED APR 29 2009

AKZ111-300615-
/X.EXP.PAFC.FW.W.0001.000000T0000Z-090430T0500Z/
MATANUSKA VALLEY-
903 PM AKDT WED APR 29 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at Apr 28, 5:00 AM AKDT, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 28, 5:00 AM AKDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT TUE APR 28 2009

.MODEL DISCUSSION...

THE GFS MODEL WAS PREFERRED THROUGH THURSDAY NIGHT BASED ON ITS
CONSISTENCY FROM RUN TO RUN AND ITS AGREEMENT WITH MOST OTHER MODELS
IN CONTINUING THE STABLE ATMOSPHERIC LONGWAVE PATTERN REGIME. THE
MOST SIGNIFICANT FORECAST PROBLEM IS TIMING THE NUMEROUS SHORTWAVES
MOVING FROM SOUTHEAST TO NORTHWEST FROM THE NORTH PACIFIC AND FAR
SOUTHWEST GULF INTO THE BERING SEA ON THE DOWNSTREAM SIDE OF THE
UPPER LOW CENTERED OVER THE ALEUTIANS.

.ANALYSIS AND UPPER LEVELS...

FAIR WEATHER CONTINUES OVER MOST OF THE EASTERN DOMAIN THIS MORNING
WITH LIGHT SOUTHERLY FLOW JUST UPSTREAM OF THE BASE OF A MID-LEVEL
RIDGE EXTENDING FROM THE CENTRAL GULF OF ALASKA NORTHWARD INTO THE
SOUTHERN ALCAN BORDER AREA.  A LARGE COMPLEX MID-LEVEL TROUGH WITH A
983 MB SURFACE LOW NEAR THE WESTERN ALEUTIANS IS LOCATED ON THE
UPSTREAM SIDE OF A NEGATIVE TILT LONGWAVE TROUGH EXTENDING SOUTH AND
EASTWARD ACROSS THE CENTRAL ALEUTIANS DOWN INTO THE NORTH PACIFIC
NEAR 160W.  BETWEEN THIS TROUGH AND THE UPPER RIDGE...STRONG
SOUTHERLY FLOW PERSISTS PUMPING PLENTY OF MOISTURE ACROSS THE AKPEN
INTO SOUTHWEST ALASKA.  A WEAK 1012 MB LOW IS LOCATED IN THE VICINITY
OF THE SOUTHERN TIP OF THE AKPEN.  ANOTHER 1008 MB LOW IS LOCATED IN
THE NORTHERN PACIFIC BEGINNING TO MOVE NORTH AND WEST TOWARDS THE
WESTERN AKPEN/CENTRAL ALEUTIANS.

.SHORT TERM FORECAST...

SOUTH AND EAST OF THE ALASKA RANGE...

ISOLATED SHOWERS ALONG THE ALASKA/ALEUTIAN RANGE AND OVER THE SUSITNA
VALLEY WILL DISSIPATE THIS MORNING AS HIGH PRESSURE AT THE SURFACE
AND ALOFT ASSERTS ITSELF OVER PRACTICALLY THE ENTIRE EASTERN DOMAIN.
THIS WILL RESULT IN BEAUTIFUL WEATHER WITH TEMPERATURES IN THE 50S TO
60S DURING THE AFTERNOON HOURS IN MOST LOCATIONS.  OTHERWISE...FOG IS
POSSIBLE IN LOW-LYING AREAS OF THE COPPER RIVER BASIN UNDERNEATH THE
RIDGE ALOFT GIVEN EXCELLENT RADIATIONAL COOLING CONDITIONS BOTH
WEDNESDAY AND THURSDAY MORNINGS...AND ALONG THE COASTLINE IN THE
MARINE LAYER BEING ADVECTED UP THE COOK INLET AND ALONG PRINCE
WILLIAM SOUND.  PRECIPITATION AND CLOUD COVER CHANCES WILL BE
POSSIBLE NEAR KODIAK AS ONSHORE FLOW CONTINUES BRINGING A CHANCE OF
AN OCCASIONAL SPRINKLE OR TWO OF RAIN.  THE CHANCE OF HEAVIER
RAINFALL INCREASES THERE FURTHER LATE THURSDAY AS THE LOW SOUTH OF
THE AKPEN BEGINS TO UNDERCUT THE RIDGE OVER THE MAINLAND AND A
SHORTWAVE ASSOCIATED WITH IT APPROACHES THE AREA FROM THE SOUTH AND
EAST.

WEST OF THE ALASKA/ALEUTIAN RANGES...

AS UPPER RIDGING CONTINUES TO EXPAND ACROSS THE STATE THROUGH
THURSDAY NIGHT AND THE UPPER LOW/TROUGH OVER THE ALEUTIANS DIGS INTO
THE NORTH PACIFIC AND STRENGTHENS...THE STRONG SOUTHERLY FLOW BACKS
TO SOUTHEASTERLY...DIRECTING MOST OF THE STRONG MOISTURE ADVECTION
FROM THE NORTH PACIFIC AND FAR SOUTHWEST GULF OF ALASKA NORTH AND
WEST ACROSS THE AKPEN AND INTO THE EASTERN BERING SEA.  THUS...WE
SHOULD SEE CONTINUING UNSETTLED WEATHER WITH ONSHORE FLOW ESPECIALLY
ALONG THE AKPEN...WITH LIGHTER PRECIPITATION FALLING IN THE KUSKOKWIM
DELTA REGION.  A SERIES OF SHORTWAVES WILL MOVE NORTHWARD IN THE
SOUTHERLY FLOW ACROSS THE EASTERNMOST ALEUTIANS AND SOUTHERN
AKPEN...WITH ONE AFFECTING THE REGION THIS MORNING...A MORE POTENT
ONE LIKELY MOVING ACROSS WEDNESDAY...AND ANOTHER ON THURSDAY.  THE
LATTER TWO ARE LIKELY TO BRING GALE FORCE WINDS AS THEY PASS OVER THE
AREA...BUT TIMING THEIR ARRIVAL REMAINS THE MOST DIFFICULT ASPECT OF
THE GOING FORECAST.

ALEUTIANS AND BERING SEA...

THE PRESENT WEATHER MAKER OVER THE WESTERN AND CENTRAL ALEUTIANS WILL
MOVE LITTLE THROUGH THURSDAY NIGHT...SO CONTINUED UNSETTLED WEATHER
IS LIKELY.

.LONG TERM FORECAST...

THE STABLE LONGWAVE PATTERN CONTINUES...THOUGH THE UPPER LOW SOUTH OF
THE AKPEN WILL LIKELY TRY TO UNDERCUT THE RIDGE AND WILL LIKELY
ENCOMPASS A PART OF THE GULF OF ALASKA BY FRIDAY.  THIS WILL BACK THE
FLOW EVEN MORE TO THE EAST ACROSS THE NORTHERN GULF INTO THE BERING
SEA.  THUS...WITH UPPER RIDGING CONTINUING JUST TO THE NORTH WE
SHOULD CONTINUE EXPERIENCING WARM AND TRANQUIL WEATHER THROUGH THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE...150 155 160 165 172 175 176 180
FIRE WEATHER...NONE.

CC APR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:00 PM AKDTGale WarningAFC4 days
Apr 28, 4:00 AM AKDTGale WarningAFC12 hr
Apr 28, 4:00 AM AKDTGale WarningAFC3 days
Apr 28, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days
Apr 28, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.